Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
131 Doctors are Online

Why do I get numbness and tingling in my feet after getting up from toilet ?

User rating for this question
Very Good
Answered by
Practicing since : 2001
Answered : 11709 Questions
I have discovered that when I get up from the toilet, I have numbness at the back of my legs and severe tingling beneath my feet. I often have to remain standing still for quite a few minutes until the numbness and tingling go away because if I attempt to move, the discomfort increases. I also have had chronic lower back pain for two years.
Posted Thu, 26 Apr 2012 in Bones, Muscles and Joints
Answered by Dr. Rakhi Tayal 3 hours later

Thanks for writing to us.

The numbness and tingling that you are having after getting up from the toilet seat is probably due to the nerve compression that happens due to the posture of your spine. You need to improvise your sitting posture in consultation with your physiotherapist to avoid this problem.

Taking Methylcobalamin supplements in consultation with your orthopaedician will help in improvement of tingling and numbness.

Meanwhile the following measures might help too:
- If the numbness is severe, you need bed rest till it resolves.
- While resting, keep a pillow under your knees if it doesn't bother you.
- Avoid lifting heavy objects.
- back strengthening exercises and stretching exercises for your hamstrings daily as advised by a Physio.
- avoid exercises in times of pain.
- improvise your posture while sitting.

Hope I have answered your query adequately. If not, I will be available for further follow up.

Wish you good health. Advocate to daily exercises for a healthy spine.

Above answer was peer-reviewed by
Follow-up: Why do I get numbness and tingling in my feet after getting up from toilet ? 6 hours later
Thank you Doctor. As far as the lower back pain goes, I have been struggling for approximately 2 years but have been constantly denied an MRI. I take glucosamine/ condroitin, fish oil, and occasionally acetaminophen as far as a treatment regimen. In the event I am again denied the MRI, are there any other supplements, medicines, or courses of action you can recommend?
Answered by Dr. Rakhi Tayal 26 minutes later
Thanks for writing again.

MRI will be suggestive of degenerative disc disease.

Glucosamine or chondroitin will not help you much.

For better and longer relief, you can add a good muscle relaxant like Thiocolchicoside to the pain killers that you are currently taking( acetaminophen), after consulting with your orthopedician.

Physiotherapy also plays a major role in treating such conditions.

Epidural steroid injections have been used if oral pain killers are not very effective and surgical treatment is not considered. Some people seem to benefit from the use of ice or heat compressions..

Application of ointments like Bengay or tiger balm to the affected area also helps.

Discuss with your orthopedician and an appropriate treatment can be planned depending on the response to medical drugs.

Wishing you an early recovery.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask an Orthopaedic Surgeon

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor